Texas, 2007

Flash Flood and Hail in Texas, May 21, 2007

May 21, 2007 · NWS AMA · 16 events in 7 counties and zones

Severe thunderstorms developed during the early evening hours and continued through the late evening hours across the eastern and southern sections of the Texas Panhandle. and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the early evening hours and continued through the late evening hours across the eastern and southern sections of the Texas Panhandle. The storms produced large hail...high winds...and flash flooding. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 3:11 PM CST, 53 minutes earlier.

Area forecast discussion, May 21, 3:11 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT MON MAY 21 2007

.UPDATE...
SEVERE THUNDERSTORM WATCH WAS ISSUED FOR MOST OF THE PANHANDLES UNTIL
11 PM CDT.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT MON MAY 21 2007/

DISCUSSION...
THE NEXT COUPLE DAYS WILL BE QUITE ACTIVE WITH THE POTENTIAL FOR
SEVERE WEATHER. AT THIS TIME...DRYLINE STRETCHED FROM NEAR A GUYMON
TO BORDER TO CLOVIS LINE. ELEVATED STORMS HAVE BEEN DEVELOPING WEST
OF THE DRYLINE FOR THE LAST ONE TO TWO HOURS...WHILE NEW DEVELOPMENT
WAS ALREADY PRESENT ALONG AND IMMEDIATELY EAST OF THIS BOUNDARY.
MOISTURE WAS DEEPENING EAST OF THE DRYLINE WHERE THE VERTICAL WIND
PROFILES ARE EXPECTED TO BE FAVORABLE FOR ROTATING STORMS. A FEW
STORMS COULD PRODUCE A TORNADO OR TWO...HOWEVER...THE PRIMARY THREAT
WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THERE IS A POTENTIAL FOR
STORMS TO PRODUCE VERY HEAVY RAIN DUE TO SLOWER ESTIMATED STORM
MOTION. ISOLATED FLOODING MAY OCCUR AS A RESULT.

THE DRYLINE SHOULD RETREAT OVERNIGHT...PULLING THE MOISTURE WEST AGAIN.
MODELS ATTEMPT TO PUSH THIS BOUNDARY TO FAR EAST ON TUESDAY GIVEN THE
PLACEMENT OF THE SURFACE LOW. WITH THE DRYLINE STILL PRESENT SOMEWHERE
IN THE WESTERN AND CENTRAL PARTS OF THE PANHANDLES...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO RETURN ON TUESDAY AND TUESDAY NIGHT
WHEN ANOTHER DISTURBANCE LIFTS NORTHEAST.

A COLD FRONT DIVES DOWN ON TUESDAY NIGHT...SETTING ANOTHER FOCUS FOR
ORGANIZED THUNDERSTORMS FOR WEDNESDAY AND WEDNESDAY NIGHT WHEN A
STRONGER UPPER LEVEL SYSTEM SLIDES OVER THE PANHANDLES. INCREASED
POPS AREAWIDE WITH THE GREATER POTENTIAL FOR POST FRONTAL
PRECIPITATION. COOLER TEMPERATURES AND DEWPOINTS ON WEDNESDAY SHOULD
LIMIT THE SEVERE THREAT TO THE SOUTHEAST TEXAS PAHANDLES WHERE
FRONTAL FORCING EXISTS.

STORM ACTIVITY SHOULD COME TO LULL ON THURSDAY BETWEEN WEATHER
SYSTEMS. BY FRIDAY...SURFACE LOW DEVELOPS OVER THE SOUTHERN HIGH
PLAINS AND MOISTURE BEGINS ITS SURGE BACK INTO THE PANHANDLES. WITH
SOUTHWEST FLOW PERSISTING THROUGH MEMORIAL DAY WEEKEND...STORMS COULD
REDEVELOP EACH DAY WHEN UPPER LEVEL DISTURBANCES TRACK OVERHEAD.
MAINTAIN LOW POPS FOR NOW.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/08
Hazardous weather outlook, May 21, 3:25 PM CST, 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT MON MAY 21 2007

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
425 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT...WITH MOST OF THE RAIN FALLING IN THE
SOUTHEASTERN TEXAS PANHANDLE. ISOLATED THUNDERSTORMS MAY BECOME
STRONG WITH HEAVY RAIN AND GUSTY WINDS...HOWEVER NO ADDITIONAL
SEVERE WEATHER IS EXPECTED AT THIS TIME.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND
TONIGHT AS A RESULT OF STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH
HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY AFTERNOON AND
EVENING MAINLY OVER THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT ISOLATED
TORNADOES WILL ALSO BE A POSSIBILITY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT
ACROSS THE PANHANDLES AREA...BUT AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED. MORE THUNDERSTORMS ARE EXPECTED INTO THE MEMORIAL DAY
WEEKEND AS ANOTHER UPPER DISTURBANCE AFFECTS THE SOUTHERN PLAINS. AT
THIS TIME...IT APPEARS A FEW STORMS MAY APPROACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT ORGANIZATIONS SHOULD MONITOR THE
FORECAST FOR TUESDAY AND TUESDAY NIGHT FOR POSSIBLE ACTIVATION.

HENNIG

In the hours before

Special weather statement, May 21, 2:54 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT MON MAY 21 2007

TXZ006-212130-
HARTLEY TX-
354 PM CDT MON MAY 21 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN HARTLEY COUNTY...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHANNING MOVING SOUTHEAST AT
10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, May 21, 3:12 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT MON MAY 21 2007

OKZ002-003-TXZ003-004-212145-
BEAVER OK-HANSFORD TX-OCHILTREE TX-TEXAS OK-
412 PM CDT MON MAY 21 2007

...STRONG THUNDERSTORM IN SOUTHWESTERN BEAVER...SOUTHEASTERN TEXAS...
NORTHEASTERN HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GRAY MOVING NORTHEAST AT 15
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
RESIDENTS OF THE NORTHEASTERN TEXAS PANHANDLE AND EASTERN OKLAHOMA
PANHANDLE SHOULD MONITOR THE WEATHER SITUATION AND LISTEN FOR
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KRAMAR
Special weather statement, May 21, 3:22 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT MON MAY 21 2007

TXZ002-212145-
SHERMAN TX-
422 PM CDT MON MAY 21 2007

...STRONG THUNDERSTORM IN EASTERN SHERMAN COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL SHERMAN COUNTY 5 MILES
NORTHWEST OF SUNRAY...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, May 21, 3:36 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT MON MAY 21 2007

TXZ007-212200-
MOORE TX-
436 PM CDT MON MAY 21 2007

...LINE OF STRONG THUNDERSTORMS IN MOORE COUNTY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SUNRAY TO 9 MILES WEST OF FOUR WAY
MOVING EAST AT 35 MPH.

THIS LINE OF STORMS WILL BE PRECEDED BY A GUST FRONT WITH WINDS TO
50 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THE STORMS AS WELL.

KRAMAR
Special weather statement, May 21, 3:40 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT MON MAY 21 2007

OKZ002-212215-
TEXAS OK-
440 PM CDT MON MAY 21 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN TEXAS COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF HARDESTY MOVING NORTHEAST AT 25
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
RESIDENTS OF SOUTHEASTERN TEXAS COUNTY...INCLUDING THE CITY OF
HARDESTY...SHOULD MONITOR THE WEATHER SITUATION AND LISTEN FOR
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN AMARILLO.

KRAMAR
Special weather statement, May 21, 3:43 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT MON MAY 21 2007

TXZ002-003-212215-
HANSFORD TX-SHERMAN TX-
443 PM CDT MON MAY 21 2007

...STRONG THUNDERSTORM IN NORTHWESTERN HANSFORD AND SOUTHEASTERN
SHERMAN COUNTIES...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF GRUVER MOVING NORTHEAST AT
35 MPH. A SECOND STORM WAS LOCATED 10 MILES WEST OF MORSE...ALSO
MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
RESIDENTS OF SOUTHEASTERN SHERMAN AND NORTHWESTERN HANSFORD
COUNTIES...INCLUDING THE CITY OF GRUVER...SHOULD LISTEN FOR POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN AMARILLO.

KRAMAR

The radar

The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
May 21, 4:04 PM CST
Where
Hansford County, Gruver
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.270, -101.400

Hail, Hansford

When
May 21, 4:35 PM CST
Where
Hansford County, 9 mi S of Spearman
Measured
0.75 in hail
Reported by
Public
Coordinates
36.070, -101.200

Hail, Roberts

When
May 21, 4:57 PM CST
Where
Roberts County, 35 mi NW of Miami
Measured
0.75 in hail
Reported by
Public
Coordinates
36.058, -101.072

Hail, Ochiltree

When
May 21, 5:00 PM CST
Where
Ochiltree County, 20 mi S of Perryton
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.111, -100.800

Reported by a chase group on State Highway 70 three miles north of the Ochiltree and Roberts County line.

Thunderstorm Wind, Hutchinson

When
May 21, 5:28 PM CST
Where
Hutchinson County, 10 mi ENE of Borger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.725, -101.216

Hail, Randall

When
May 21, 5:45 PM CST
Where
Randall County, 2 mi N of Umbarger
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.979, -102.100

Thunderstorm Wind, Randall

When
May 21, 5:45 PM CST
Where
Randall County, 2 mi N of Umbarger
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.979, -102.100

Hail, Hutchinson

When
May 21, 6:08 PM CST
Where
Hutchinson County, 7 mi NE of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.742, -101.292

Thunderstorm Wind, Roberts

When
May 21, 6:10 PM CST
Where
Roberts County, 12 mi N of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.873, -100.630

Hail, Hutchinson

When
May 21, 6:42 PM CST
Where
Hutchinson County, 10 mi ESE of Borger
Measured
0.75 in hail
Reported by
Public
Coordinates
35.615, -101.216

Hail, Carson

When
May 21, 6:46 PM CST
Where
Carson County, 4 mi S of White Deer
Measured
0.75 in hail
Reported by
Public
Coordinates
35.372, -101.180

Hail, Roberts

When
May 21, 7:02 PM CST
Where
Roberts County, 19 mi W of Miami
Measured
0.75 in hail
Reported by
Public
Coordinates
35.700, -100.968

Hail, Roberts

When
May 21, 7:07 PM CST
Where
Roberts County, 19 mi WSW of Miami
Measured
1.5 in hail
Reported by
Public
Coordinates
35.595, -100.942

Hail, Deaf Smith

When
May 21, 7:12 PM CST
Where
Deaf Smith County, 5 mi N of Dawn
Measured
0.75 in hail
Reported by
Public
Coordinates
34.992, -102.200

Flash Flood, Randall

When
May 21, 7:20 PM CST to 8:45 PM CST
Where
Randall County, 14.32 mi E of Canyon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

The Texas Park and Wildlife Service at Palo Duro Canyon State Park reported that the water crossings were inundated with several feet of rapidly flowing water. There was two and a half feet of fast flowing water which was continuing to rise over water crossing number one.

Hail, Randall

When
May 21, 7:29 PM CST
Where
Randall County, 7.63 mi N of Umbarger
Measured
0.75 in hail
Reported by
Public
Coordinates
35.060, -102.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33213, 33215, 33216, 33218, 33220, 33221, 33223, 33225, 33231, 33233, 33235, 33238, 33239, 33240, 33241, 33243.